Nick Mulcahy

October 03, 2013

ATLANTA — Clinicians who use the anti-inflammatory agent sulfasalazine to prevent diarrhea in cancer patients undergoing pelvic radiation might want to consider stopping, the results of a phase 3 study suggest.

Sulfasalazine is currently recommended for this use in evidence-based guidelines, but it did not reduce diarrhea related to radiation therapy in this confirmatory study, said lead study author R.C. Miller, MD, from the Mayo Clinic in Rochester, Minnesota.

Instead, sulfasalazine appeared to trigger the problem.

 
Rather than preventing diarrhea, it actually caused diarrhea.
 

"Rather than preventing diarrhea, it actually caused diarrhea," said Dr. Miller during a press briefing here at the American Society for Radiation Oncology 55th Annual Meeting.

The guideline recommendation was based on a 2001 study that showed that, in this setting, sulfasalazine significantly reduced diarrhea of grade 2 or higher, compared with placebo (Ann Pharmacother. 2001;35:806-810).

A new cooperative group sponsored by the National Cancer Institute (NCI), known as ACTION (Alliance for Clinical Trials in Oncology), conducted this confirmatory study to provide evidence of the drug's effectiveness.

Dr. Miller and his colleagues performed an interim analysis of 78 patients treated with either sulfasalazine or placebo. They found a statistically significant excess of diarrhea of grade 3 or higher in patients treated with sulfasalazine (29% vs 11%; P = .037). Diarrhea of grade 3 or higher was defined as passing 7 or more stools per day.

"What we had was the opposite of what we hoped for," he said.

Although this result was not sufficient to suspend the study because of existing stopping rules, a futility analysis revealed that continuation of the trial would be highly unlikely to yield a positive result, said Dr. Miller. In May, the trial's Data and Safety Monitoring Board halted study.

"The most important lesson from the trial is that it shows the need for independent, informed, NCI-funded, randomized controlled trials to give us the best evidence on what we should use in our practices," he explained.

The use of sulfasalazine, which is recommended in some European guidance for radiation-induced diarrhea, is "not terribly common" in the United States, he added.

The drug is not used at the Mayo Clinic, Dr. Miller's institution. Nor is it used at the Medical College of Wisconsin in Milwaukee, said Beth Erickson, MD, who moderated the press briefing.

Instead, diet is employed prophylactically and over-the-counter agents, such as loperamide (Imodium) and Metamucil, are used once the adverse effect shows up, she pointed out.

In the study, the patients received oral sulfasalazine 1000 mg or placebo twice each day during radiotherapy and for 4 weeks afterward.

The primary end point was "maximal severity of diarrhea," based on the Common Terminology Criteria for Adverse Events, during and up to 6 weeks after radiotherapy. Dr. Miller said that, going forward, adverse events in ACTION-sponsored clinical trials will be assessed with patient reports, not provider reports as was the case in this trial.

The study authors and Dr. Erickson have disclosed no relevant financial relationships.

American Society for Radiation Oncology (ASTRO) 55th Annual Meeting: Abstract LBA2. Presented September 22, 2013.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....